Texas, 2014Drought in Texas, August 12 to 31, 2014
August 12 to 31, 2014 · NWS BRO · 4 events in 4 counties and zones
Rainfall earlier in the month allowed for most drought conditions in most areas to hold steady, but for those areas where rainfall was not as plentiful, drought conditions began to worsen. Severe (D2) drought conditions continued to spread across the Rio Grande Valley and Deep South Texas, capturing coastal Kenedy County and portions of Zapata County and spreading further west across Starr County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall earlier in the month allowed for most drought conditions in most areas to hold steady, but for those areas where rainfall was not as plentiful, drought conditions began to worsen. Severe (D2) drought conditions continued to spread across the Rio Grande Valley and Deep South Texas, capturing coastal Kenedy County and portions of Zapata County and spreading further west across Starr County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 11, 11:24 PM CST, 36 minutes earlier.
Area forecast discussion, Aug 11, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1224 AM CDT TUE AUG 12 2014
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL OVERNIGHT WITH LIGHT
WINDS. TUESDAY...WEAK COLD FRONT OVER SOUTH CENTRAL TEXAS AND
AN UPPER LEVEL DISTURBANCE ALONG THE GULF COAST WILL PROVIDE
ANOTHER ROUND OF SEA BREEZE SHOWERS OR THUNDERSTORMS AFTER 15Z
WITH MVFR CEILINGS AND LIGHT SOUTHEAST WINDS. LEFT THE MENTION
VCTS IN THE TAFS FOR ALL THREE TERMINALS FROM 16 TO 20Z WITH A
FEW GUSTS POSSIBLE AS THE SEA BREEZE MOVES THROUGH THE TERMINALS.
WINDS WILL BECOME LIGHT FOR THE REMAINDER OF THE AFTERNOON AND
CONTINUE LIGHT AFTER SUNSET WITH VFR CONDITIONS RETURNING FOR
THE OVERNIGHT HOURS.
&&
.PREV DISCUSSION... /ISSUED 635 PM CDT MON AUG 11 2014/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...ANY LINGERING CONVECTION OR CUMULUS TO STEADILY FADE
AFTER SUNSET WITH VFR CONDITIONS OVERNIGHT. CONVECTION OVER
CENTRAL TEXAS IS NOT ANTICIPATED TO REACH THE NORTHERN AREAS OF THE
FORECAST AREA OR HAVE ANY IMPACT ON THE REGIONAL AIRPORTS TONIGHT.
PATCHY FOG THOUGH MAY POSE SOME LIMITED IMPACTS OVER THE NORTHERN
RANCHLANDS. PROVIDING SOME MVFR VSBY PRIOR TO SUNRISE. WITH A WEAK
COLD FRONT OVER CENTRAL TEXAS DRIFTING SLOWLY SOUTH AND AN UPPER
LEVEL DISTURBANCE ALONG THE TEXAS GULF COAST ANOTHER ROUND OF SEA
BREEZE SHOWERS OR THUNDERSTORMS ARE EXPECTED TUESDAY LATE MORNING
AND AFTERNOON. MENTIONED VCTS IN THE TAF BETWEEN 16-22Z TUESDAY
TRYING TO TIME THE MOST COVERAGE. ANY IMPACTS WILL BE BRIEF IF A
THUNDERSTORM PASSES OVER ANY OF THE TAF SITES. WINDS WILL BE LIGHT
OVERNIGHT AND EARLY TUESDAY WITH WINDS TURNING EASTERLY AS THE
SEABREEZE MOVES EAST TO WEST.
PREV DISCUSSION... /ISSUED 235 PM CDT MON AUG 11 2014/
SHORT TERM /NOW THROUGH TUESDAY NIGHT/...MID LEVEL RIDGING TO
THE WEST WILL COMPETE WITH AN AMPLIFYING TROUGH OVER THE EAST IN
THE SHORT TERM. H5 HEIGHTS OVERHEAD WILL DECREASE SLIGHTLY AS THE
TROUGH EXTENDS SOUTHWEST INTO THE LOWER MISSISSIPPI VALLEY. A WEAK
COLD FRONT ASSOCIATED WITH THE TROUGH WILL STAGNATE JUST TO THE
NORTH OF THE CWA. THOUGH MOISTURE POOLING WILL OCCUR ALONG THE
BOUNDARY...IT APPEARS THAT MOST CONVECTION THAT WILL BE FOCUSED
NEAR THE BOUNDARY WILL BE MAINLY NORTH OF THE AREA OR WILL ONLY
MINIMALLY AFFECT THE NORTHERN COUNTIES. THUS...KEPT A BLEND OF LOW
END POPS WITH WFO CRP. OTHERWISE...SURFACE HIGH PRESSURE WILL
REMAIN OVER THE GULF AND WILL MAINTAIN A MORE OR LESS SEASONAL
WEATHER PATTERN ACROSS THE RGV AND DEEP SOUTH TEXAS THROUGH THE
PERIOD.
TONIGHT...LOW TEMPERATURES WILL BE IN THE MID TO UPPER 70S TO NEAR
80 AT THE BEACHES UNDER MOSTLY CLEAR SKIES. EXPECT LIGHT SOUTHEAST
LATER THIS EVENING THROUGH THE OVERNIGHT HOURS. A BIT OF FOG WILL
DEVELOP ONCE AGAIN FOR THE MID VALLEY NORTH TO THE RANCH LANDS AND
BRUSH COUNTRY OF THE NORTHERN TIER COUNTIES. LIGHT WINDS...ELEVATED
DEW POINTS AND MOSTLY CLEAR SKIES WILL SUPPORT PATCHY LIGHT FOG.
TUESDAY...THE SEA BREEZE...A WEAK COLD FRONT JUST NORTH OF THE AREA
AND INCREASING MOISTURE SHOULD PRODUCE NONZERO SHOWER AND TSTM
POTENTIAL ON TUESDAY...ESPECIALLY ACROSS THE NORTHERN RANCH LANDS.
EXPECT PARTLY CLOUDY TO MOSTLY CLOUDY SKIES WITH HIGH TEMPERATURES
AGAIN RANGING FROM THE LOW TO MID 90S NEAR THE COAST TO THE UPPER
90S TO A FEW DEGREES ABOVE THE CENTURY MARK ALONG AND WEST OF US
281. TEMPERATURES ACROSS THE NORTHERN RANCH LANDS MAY BE A DEGREE OR
TWO LOWER THAN TODAY DUE TO INCREASED MOISTURE POOLING AND CLOUDS.
HEAT INDEX VALUES WILL RANGE FROM 102 TO 107 DEGREES.
TUESDAY NIGHT...LOW TEMPS WILL BE IN THE MID TO UPPER 70S TO NEAR 80
AT THE BEACHES UNDER MOSTLY CLEAR SKIES. EXPECT LIGHT SOUTHEAST TO
SOUTH WINDS AND ISOLATED SHOWER AND THUNDERSTORMS ACTIVITY ACROSS
THE NORTHERN TIER COUNTIES THROUGH MIDNIGHT.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...WEDNESDAY WILL CONTINUE TO
HAVE THE THREAT OF MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG
THE SEABREEZE AS MOISTURE FROM THE NORTH WITH THE DECAYING FRONT
AND MOISTURE FROM THE SOUTHEAST OFF THE GULF MEET UP LOCALLY.
MODELS ARE CONSISTENT IN HOLDING MOISTURE IN PLACE...WITH MUCH
DRIER AIR BEHIND THE FRONT GETTING SHUNTED AWAY FROM SOUTH TEXAS.
MODELS HAVE BECOME A BIT MORE PESSIMISTIC ON PRECIPITATION...BUT
WITH PW VALUES STILL HOVERING AROUND 2.0 INCHES...HAVE A HARD TIME
REMOVING OR LOWERING CHANCES. SMALL CHANCE OF RAIN CONTINUES INTO
FRIDAY AND SATURDAY AS MOISTURE REMAINS...BUT NOT AS WIDESPREAD
DUE TO LESSER SEABREEZE AND STRONGER HIGH PRESSURE ALOFT.
MARINE...
NOW THROUGH TUESDAY NIGHT...LIGHT TO MODERATE SOUTHEAST WINDS AND
LOW TO MODERATE SEAS WILL CONTINUE AS HIGH PRESSURE REMAINS DOMINANT
OVER THE GULF OF MEXICO. A TROPICAL WAVE WILL ENTER THE EASTERN BAY
OF CAMPECHE TONIGHT AND WILL MOVE WEST ON TUESDAY. THUS...CONVECTIVE
ACTIVITY WILL TEND TO DEVELOP TO THE SOUTH AND WILL MOVE NORTH...SO
THAT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM TIME
TO TIME.
WEDNESDAY THROUGH FRIDAY...LIGHTER SOUTHEAST WINDS CONTINUE IN THE
ABSENCE OF A TIGHT PRESSURE GRADIENT ACROSS THE GULF. WINDS WILL
GENERALLY REMAIN AROUND 10 KNOTS...HAVING A MINIMAL EFFECT OF SEA
SWELLS. SHOWERS AND THUNDERSTORMS WILL BE A THREAT THE ENTIRE
PERIOD...ESPECIALLY ON WEDNESDAY IF THE WEAKENING FRONT TO THE
NORTH SENDS ANY OUTFLOW SOUTHWARD ACROSS THE GULF WATERS.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
67/66
Hazardous weather outlook, Aug 11, 2:48 PM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
348 PM CDT MON AUG 11 2014
TXZ248>257-122100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
348 PM CDT MON AUG 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH
THURSDAY. ANY OF THE HEAVIER OR SLOWER MOVING THUNDERSTORMS WILL
CAUSE PONDING OF WATER ON AREA ROADS AND POSSIBLE NUISANCE
FLOODING IN POORLY DRAINING OR LOW LYING AREAS.
AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES
SATURDAY INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-122100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
348 PM CDT MON AUG 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SMALL CRAFT ADVISORIES ARE POSSIBLE SATURDAY INTO SUNDAY DUE TO
STRONGER WINDS AND ROUGH SEAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Kenedy
- When
- August 12, 12:00 AM CST to August 18, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Showers and thunderstorms associated with the seabreeze brought periods of rainfall to inland Kenedy County, little rain fell along the coast. The rainfall maintained drought conditions where it fell. Severe (D2) drought remained in the far SW corner of the county, with much of the remainder of the county in moderate (D1) drought conditions. Severe (D2) drought conditions developed along the coast, where no rain fell.
Drought, Jim Hogg
- When
- August 12, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Showers and thunderstorms associated with the seabreeze brought periods of rainfall to portions of Jim Hogg County. This rainfall was beneficial but did not improve drought conditions. Rather drought conditions held steady where the rain fell. Severe (D2) drought conditions spread over the far SW corner of the county to encompass a strip along the southern county border, while the remainder of the southern half of the county stayed in moderate (D1) drought conditions. The northern half of the county was split between no drought across the northern quarter of the county and abnormally dry (D0) conditions the second quarter.
Drought, Starr
- When
- August 12, 12:00 AM CST to August 18, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Rainfall from spotty shower and thunderstorms did little to improve drought conditions. Severe (D2) drought conditions spread further west across Starr County engulfing almost the entirety of the county. The only remaining vestige of moderate (D1) drought conditions was in the far SW corner of the county.
Drought, Zapata
- When
- August 12, 12:00 AM CST to August 25, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Severe (D2) drought conditions spread across much of southern Zapata County by the middle of the month, despite rainfall earlier in the month. A stripe of moderate (D1) drought conditions surrounded the severe (D2) conditions and wrapped up the southern half of the county. The severe (D2) drought conditions were short lived and were replaced by moderate (D1) drought conditions by the 21st of August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oregon, August 12, 20141 death · 1 injured · 1 event
- Flash Flooding and Flooding in Maryland, August 12 to 13, 2014$4.8 million · 31 events
- Flash Flooding and Flood in North Carolina, August 12 to 13, 2014$2.5 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2014$2.3 million · 7 events
- Flash Flooding and Damaging Wind in California, August 12 to 13, 20141 injured · $1.0 million · 65 kt wind · 7 events
- Debris Flows and Dust Storm in Washington, August 12, 2014$449,000 · 52 kt wind · 12 events
- Flash Flooding in New Jersey, August 12 to 13, 20141 injured · $350,000 · 9 events
- Flash Flooding in Maryland, August 12 to 13, 2014$500,000 · 6 events
- Flood and Damaging Winds in Pennsylvania, August 12, 2014$110,000 · 50 kt wind · 22 events
- Flash Flooding in New York, August 12, 2014$125,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 12, 2014$23,000 · 52 kt wind · 6 events
- Damaging Winds in Arizona, August 12, 2014$20,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541279, 541280, 541281, 541282.